Thunderstorm Wind, Hamilton
- When
- September 19, 7:55 PM MST
- Where
- Hamilton County, 1.38 mi N of Syracuse
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.750
A late evening thunderstorm moved into the area from far eastern Colorado from a dying scattered line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A late evening thunderstorm moved into the area from far eastern Colorado from a dying scattered line of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 5:00 PM MST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Mon Sep 19 2022 ...Updated for aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 123 PM CDT Mon Sep 19 2022 Hot and dry conditions will continue on Tuesday. A weak surface boundary will be located across west central and north central Kansas this afternoon and again on Tuesday. South of this boundary little overall change in temperatures is expected between late this afternoon and Tuesday afternoon based on the latest NAM, GFS, and ECMWF 850mb temperature trends. This plus the ECMWF extreme Forecast Index that remains in the 0.7 to 0.9 range east of Dodge City and the narrow NBM guidance range of the 25th to 75th percentile continues to provide high confidence that temperatures will once again climb into the upper 90s to around 100 degrees for most of southwest and south central Kansas once again on Tuesday afternoon. Will also be monitoring the potential for a few isolated storms that may develop along this boundary given late day heating and weak 0-1km moisture convergence. Although most CAMS do not develop any storms there are a few that do. Also seeing a 20-30% chance from the HREF 1km probability of late today. Have decided to insert some very small chances for storms near this boundary that will be located near and/or north of a Syracuse to Garden City to Larned line. Should storms develop the window of opportunity will be between 5 pm and 9 pm this evening. Gusty winds and cloud to ground lightning will be the main hazard. .LONG TERM...(Tuesday night through Monday) Issued at 123 PM CDT Mon Sep 19 2022 The key message in the later periods will be the break in the heat behind a cold front that will be crossing southwest Kansas on Wednesday. Models are in good agreement on Wednesday with hot and dry conditions continuing ahead of a cold front that will be crossing southwest Kansas during the day. South of this cold front temperatures in the 95 to 100 degree range will once again be possible. North of this cold front it will be much cooler as gusty north winds develop. All of the deterministic models have temperatures holding nearly steady after the frontal passage or even falling during the day as cloud increase and a chance for precipitation develops. The greatest uncertainty on Wednesday is how quickly this cold front will cross southwest Kansas during the day. The NAM,GFS and ECMWF are all in good agreement with this cold front moving south to the Oklahoma state line by late day as an upper level trough exits the Northern Plains and approaches the Western Great Lakes. Ensemble clusters have over the past few days had run to run agreement with this solution and given the cold air advection/850mb temperature anomalies based on the ECMWF and GFS ensembles mid week am currently favoring this solution. As a result, will be leaning towards the cooler guidance with an early high for locations along the I-70 corridor and near Garden City. In this area temperatures then holding steady or even falling some during the afternoon as clouds and precipitation chances improve based on enhanced lift developing ahead of the upper level trough and location of the 700mb forcing. South of this area which includes Dodge City the highs will rebound back into the 90s given the later front passage. Thursday will be the coolest day of the work week as a cool dome of high pressure builds across the Central Plains. The upper low which has been near stationary early in the week over California will begin to lift northeast and as it exits the Rockies and moves out into the Western High Plains there will be another opportunity for precipitation, especially north of Dodge City. The combination of the forecast low level moisture invading southwest Kansas behind the cold front and improving moisture/lift over this cool dome of high pressure over southwest Kansas suggests that the highs on Thursday may end up being a little cooler than what we currently have in the grids. At this time am favoring in leaning towards the cooler guidance, 25th percentile from the NBM given the forecast depth of the low level moisture forecast over southwest Kansas from BUFR soundings and if widespread very light rain/drizzle/sprinkles occur through the afternoon. Any accumulating rainfall Thursday will be spotty and light. A brief warmup returns late week as westerly downslope flow develops but another cool down appears to take aim at western Kansas this weekend when a pacific surface high moves into the area from the northwest. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 658 PM CDT Mon Sep 19 2022 Isolated thunderstorms could affect KGCK and KHYS through 01Z, before the storms die off with the loss of daytime heating. Otherwise, VFR conditions are expected, with south winds through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 99 69 91 / 0 0 10 10 GCK 70 99 67 86 / 20 0 10 20 EHA 69 97 66 90 / 10 0 10 10 LBL 71 98 67 94 / 0 0 10 10 HYS 72 101 67 80 / 20 0 10 30 P28 72 101 71 98 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Mon Sep 19 2022 KSZ030-031-043>046-061>066-074>081-084>090-201030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Mon Sep 19 2022 /420 AM MDT Mon Sep 19 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated fire weather conditions will develop this afternoon as temperatures warm into the upper 90s to near 100 degrees. Relative humidity will fall to the 18 to 24 percent range across much of west central and southwest Kansas this afternoon as south to southwest winds reach 20 mph, gusting to around 30 mph at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire weather conditions will develop again Tuesday afternoon with very similar conditions forecast as Monday. Expect highs around 100 degrees, relative humidity down to 20 to 25 percent, and south to southwest winds peaking around 20 mph during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Umscheid
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Mon Sep 19 2022
KSZ062-063-192245-
Finney KS-Kearny KS-
506 PM CDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lakin, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deerfield, Garden City and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 10117 3796 10079 3774 10115 3774 10117
3779 10128
TIME...MOT...LOC 2206Z 221DEG 18KT 3782 10119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
624 PM CDT Mon Sep 19 2022
KSZ061-062-074-075-200015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
624 PM CDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 715 PM CDT/615 PM MDT/...
At 623 PM CDT/523 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Big Bow, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3761 10161 3766 10170 3792 10162 3775 10127
TIME...MOT...LOC 2323Z 216DEG 18KT 3766 10164
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
735 PM CDT Mon Sep 19 2022
KSZ062-063-200115-
Finney KS-Kearny KS-
735 PM CDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of southern Kearny and
west central Finney Counties through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lakin, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 10138 3783 10151 3808 10118 3786 10098
TIME...MOT...LOC 0034Z 232DEG 23KT 3780 10137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
800 PM MDT Mon Sep 19 2022
KSZ061-200245-
Hamilton KS-
800 PM MDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of northwestern
Hamilton County through 845 PM MDT...
At 759 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 10205 3813 10204 3821 10184 3812 10173
3791 10187 3792 10204
TIME...MOT...LOC 0159Z 253DEG 22KT 3803 10204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
FINCHSpecial Weather Statement
National Weather Service Dodge City KS
842 PM MDT Mon Sep 19 2022
KSZ061-200315-
Hamilton KS-
842 PM MDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of east central
Hamilton County through 915 PM MDT...
At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Syracuse around 845 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 10184 3807 10186 3813 10156 3787 10155
TIME...MOT...LOC 0241Z 266DEG 23KT 3799 10178
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FINCHThe Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058189.